Colorado, 2023

Tornado and Hail in Colorado, June 22, 2023

June 22, 2023 · NWS BOU · 46 events in 6 counties and zones

A supercell thunderstorm formed in the higher terrain west of Denver and moved across the Arapahoe/Douglas County line, from the west metro Denver to south Metro Denver. 5 inches hail occurred in the populated areas of Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A supercell thunderstorm formed in the higher terrain west of Denver and moved across the Arapahoe/Douglas County line, from the west metro Denver to south Metro Denver. Up to 2.5 inches hail occurred in the populated areas of Jefferson County. An EF1 tornado touched down just south of CO-470 in the city of Highlands Ranch. Preliminarily the tornado was on the ground for 6.3 miles. No injuries were reported but over 100 trees were downed. Some window/shingle damage has been noted to both houses and commercial properties. South Metro Fire Dapartment responded to dozens of calls in Highlands Ranch south of c470 between Lucent and Quebec for storm related damage including roof damage, trees down, natural gas leaks and electrical problems. |At Northridge Elementary School a tree had fallen on the school and portions of the roof were been ripped off. Valor Christian High School in Highlands Ranch also sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 11:08 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 11:08 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1208 AM MDT Thu Jun 22 2023

.UPDATE...
Issued at 1016 PM MDT Wed Jun 21 2023

The forecast is performing well with only minor updates this
evening. Convection began early this event, first along a boundary
down the eastern plains in the early afternoon. Soon after, it
began to fire off the mountains and Palmer Divide but most of
those storms were relatively moderate. More serious convection
then fired off outflow from that line along the plains as it
worked west across the plains into the foothills. Storms have
brought heavy rainfall, large hail, strong wind, and tornadoes.

We have expired our Tornado Watch but extended our Severe
Thunderstorm Watch until 4 AM MDT, though we removed our northern
counties (Larimer, Weld, Broomfield).

We maintain our Flood Watch for most of our plains south of the
South Platte River, valid through 6 AM tomorrow morning. Storms
are still producing heavy rainfall on already saturated soils, and
will continue to cause excessive runoff and flooding impacts.

We expired a few of our Flood Advisories, and intend to soon
expire a few more, such that the only remaining Advisories should
soon be for the South Platte River from Atwood east to the western
edge of Sedgwick County. Hydrographs of observations and forecast
put the expired portions below action stage.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 328 PM MDT Wed Jun 21 2023

Northeast Colorado will remain between messy troughing to the
northwest and ridging to the south, and there is another upper
low over the Southeast. These features form an omega block over
the CONUS, and the synoptic pattern is pretty well stalled over
the continent. There is southwesterly flow aloft over Colorado.

There is some 'early' convection along a boundary down the
eastern plains and we have already issued our first warnings for
the event. West of that boundary, some convection firing over the
Palmer Divide and Front Range, but otherwise still waiting on the
cap to break. Models seem to have a general agreement about
breaking 21Z or just after; ACARS soundings show that we are
still in the "loaded gun" scenario of having tremendous
instability below a little cap of inhibition, and any forcing
through that cap will result in severe convection. Outflow from
the current convection over the eastern plains could easily be
enough to start a cascade of convection across the forecast area.
All hazards are possible with widespread storms through this
evening. SPC has us in enhanced risk through this evening, mainly
for hail but also tornadoes and gusts. We have already confirmed
at least one tornado on the northeast plains.

We have issued a Tornado Watch and a Severe Thunderstorm Watch
which together cover most of our plains and even cover parts of
the mountains east of the continental divide. Also, we maintain a
Flood Watch for most of our plains south of the South Platte River
from 6 PM this evening through 6 AM tomorrow morning, as we
expect areas of heavy rainfall on already pretty saturated soils
to cause excessive runoff and flooding.

We maintain our remaining Flood Advisories for the South Platte
and Cache La Poudre Rivers (basically from the western edge of
Weld County east to the western edge of Sedgwick County, now with
a little break just east of Greeley) and the Colorado River
(between Willow Creek and Little Muddy Creek). Hydrographs of
gauge observations show action stage for many of our points along
the Advisory areas, and MBRFC and CBRFC forecast those conditions
to persist.

Tonight, partly cloudy over the high country and mostly cloudy
over the plains, with scattered to widespread showers slowly
exiting east. Low temperatures probably going to be sporadic and
based on convection, but again generally 50s across the plains
and 30s and 40s across the high country.

Tomorrow, patchy fog and low clouds are possible in the morning,
though it depends heavily on clearing and how much winds moderate.
Some patchy fog is reasonable across the plains again, favoring
the South Platte River Valley. Humidity will be much higher
following precipitation this evening, and high temperatures should
be a bit cooler, in the 70s across the plains and mostly 50s and
70s across the high country. Expect another round of scattered to
widespread showers and storms to begin in the afternoon. There
looks to be very similar (maybe even better) moisture in place,
again plenty of instability and probably enough shear to support a
few supercells. At the very least, locally heavy rainfall leading
to excessive runoff and flooding impacts.

.LONG TERM...(Thursday night through Wednesday)
Issued at 328 PM MDT Wed Jun 21 2023

A shortwave will bring another round of scattered thunderstorms
through Thursday night. Our upper levels shifts as the next trough
axis pushes east into our region. Models are still uncertain in
availability of moisture Friday but favorable instability values
of MLCAPE at 600-700 J/kg reaching persist across the I-25
corridor to the plains. Model soundings indicate microburst
potential displaying weak surface inversions and steep lapse
rates near 7-8 C/km. With low levels still moist, will keep PoPs
below 20 percent for most of the region with potential for
isolated storms Friday.

Additionally southwesterly winds increase near 35 mph mainly
across Park County and the Palmer Divide. It is likely these winds
will produce wind gusts up to -20-25 mph bringing near critical
fire weather conditions to these areas depending on fuel status.
Pressure gradients increase across northeastern Colorado on
Saturday where strong wind gusts carry into Saturday afternoon for
the mountains into the urban corridor. Expect breezy conditions
up to 35-40 mph gusts through late Saturday afternoon. 500-700mb
level become drier this weekend. Skies remain mostly sunny
Saturday and Sunday afternoon. Temperatures begin to increase near
normal as the urban corridor and plains reaching the low to mid
80s. Mountains and valleys will trend near the upper 50s to mid
60s this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1208 PM MDT Wed Jun 21 2023

Storms continue to impact the terminals, mainly DEN and APA
bringing lightning, brief heavy rain and gusty winds (up to 20-30
kts), and small hail. Expect this threat to continue for the next
few hours for the terminals before exiting to the east. Next
concern for the overnight period will be the potential for low
stratus/minor visibility impacts after the storms exit. Plenty of
moisture in the environment to support lower clouds with ceilings
040-060. Some forecast guidance continues to express the
potential for even lower ceilings, around 015-030 to develop in
the 09-13z timeframe. Lower ceilings rise through the late
morning/early afternoon timeframe. Thursday afternoon will feature
another round of scattered thunderstorms with the higher chances
in the 20-02z timeframe. A few storms may pose the risk for severe
hail and wind, otherwise expect the typical impacts from any
passing storms such as brief gusty winds, temporary lower
ceiling/vis in tstorms, and lightning.

&&

.HYDROLOGY...
Issued at 328 PM MDT Wed Jun 21 2023

We maintain our Flood Watch for most of our plains south of the
South Platte River from 6 PM this evening through 6 AM tomorrow
morning, as we expect areas of heavy rainfall on already pretty
saturated soils to cause excessive runoff and flooding. There is a
limited threat of flash flooding to burn areas east of the
continental divide.

We maintain our remaining Flood Advisories for the South Platte
and Cache La Poudre Rivers (basically from the western edge of
Weld County east to the western edge of Sedgwick County, now with
a little break just east of Greeley) and the Colorado River
(between Willow Creek and Little Muddy Creek). Hydrographs of
gauge observations show action stage for many of our points along
the Advisory areas, and MBRFC and CBRFC forecast those conditions
to persist.

There will be a limited threat of burn area flash flooding again
tomorrow afternoon and evening, as another round of scattered to
widespread showers may bring locally heavy rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM MDT Thursday for COZ041-045>047-049.

&&

UPDATE...EJD
SHORT TERM...EJD
LONG TERM...AD
AVIATION...Mensch
HYDROLOGY...AD/EJD
Hazardous weather outlook, Jun 21, 9:29 AM MST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Wed Jun 21 2023

COZ030>051-221630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Wed Jun 21 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to likely showers and thunderstorms are forecast today
for much of the forecast area by late this afternoon continuing
this evening and even later tonight further east over the plains.
It is looking more likely that some of the storms will produce
large hail, strong winds, heavy rainfall, and possibly tornadoes
mainly over the plains and mainly during this evening. There is
also a limited threat of flash flooding over the alpine burned
areas through mid evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Thursday with a
chance for a few strong to severe storms on the plains with hail
and gusty winds. There is a limited threat for flash flooding over
the Cameron Peak burn area. Additionally, storms and showers may
produce heavy rainfall causing poor drainage areas and saturated
soils to flood across the plains Thursday. A warmer and drier
pattern will begin late Friday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of severe weather or
flooding.

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

41 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 22, 1:30 AM MST
Where
Lincoln County, 10.04 mi SSW of Karval
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.590, -103.580

Hail, Jefferson

When
June 22, 1:17 PM MST
Where
Jefferson County, Evergreen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -105.320

Hail, Jefferson

When
June 22, 1:19 PM MST
Where
Jefferson County, 0.87 mi NW of Evergreen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -105.330

Hail, Jefferson

When
June 22, 1:25 PM MST
Where
Jefferson County, 2.07 mi N of Idledale
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -105.230

Hail, Jefferson

When
June 22, 1:31 PM MST
Where
Jefferson County, 1.74 mi NW of Indian Hills
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.640, -105.250

Hail, Jefferson

When
June 22, 1:38 PM MST
Where
Jefferson County, 0.53 mi W of Morrison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.650, -105.190

Hail, Jefferson

When
June 22, 1:39 PM MST
Where
Jefferson County, 1.74 mi NW of Indian Hills
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.640, -105.250

Hail, Jefferson

When
June 22, 1:44 PM MST
Where
Jefferson County, 0.69 mi N of Kittredge
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -105.300

Hail, Jefferson

When
June 22, 1:49 PM MST
Where
Jefferson County, 0.53 mi W of Morrison
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.650, -105.190

Hail, Jefferson

When
June 22, 1:50 PM MST
Where
Jefferson County, 0.53 mi E of Morrison
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.650, -105.170

Hail, Jefferson

When
June 22, 1:51 PM MST
Where
Jefferson County, 2.11 mi SE of Morrison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -105.150

Hail, Jefferson

When
June 22, 1:59 PM MST
Where
Jefferson County, Pleasant View
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -105.170

Hail, Jefferson

When
June 22, 2:01 PM MST
Where
Jefferson County, Pleasant View
Measured
1.25 in hail
Reported by
Public
Coordinates
39.720, -105.170

Hail, Jefferson

When
June 22, 2:04 PM MST
Where
Jefferson County, 3.84 mi SE of Morrison
Measured
1 in hail
Reported by
Public
Coordinates
39.610, -105.130

Hail, Jefferson

When
June 22, 2:04 PM MST
Where
Jefferson County, 3.84 mi SE of Morrison
Measured
1 in hail
Reported by
Public
Coordinates
39.610, -105.130

Hail, Jefferson

When
June 22, 2:05 PM MST
Where
Jefferson County, 3.81 mi WNW of Columbine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.610, -105.110

Hail, Jefferson

When
June 22, 2:08 PM MST
Where
Jefferson County, 4.06 mi SSE of Morrison
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -105.140

Hail, Jefferson

When
June 22, 2:12 PM MST
Where
Jefferson County, 2.33 mi NNW of Columbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.610, -105.070

Hail, Denver

When
June 22, 2:12 PM MST
Where
Denver County, 11.38 mi SW of Denver
Measured
1.25 in hail
Reported by
Public
Coordinates
39.630, -105.100

Hail, Jefferson

When
June 22, 2:14 PM MST
Where
Jefferson County, 3 mi WNW of Columbine
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -105.100

Hail, Denver

When
June 22, 2:16 PM MST
Where
Denver County, 10.15 mi WSW of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -105.060

Hail, Jefferson

When
June 22, 2:20 PM MST
Where
Jefferson County, 1.74 mi WNW of Columbine
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.590, -105.080

Large hail damaged a roof and window screens.

Hail, Arapahoe

When
June 22, 2:23 PM MST
Where
Arapahoe County, 1.27 mi WSW of Littleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.610, -105.020

Tornado, Douglas

When
June 22, 2:24 PM MST to 2:48 PM MST
Where
Douglas County, 2.48 mi W of Highlands Ranch to 3.42 mi ESE of Highlands Ranch
Rating
EF1
Path length
6.3 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.556, -105.016

A tornado touched down just south of CO-470 in Douglas County, west of Lucent Blvd, impacting the city of Highlands Ranch. The tornado lifted just west of the intersection of Lincoln Ave and Lone Tree Parkway. Most all of the damage was rated EF-0, with small pockets of EF1 damage as well which involved a well built single family home.

Hail, Arapahoe

When
June 22, 2:25 PM MST
Where
Arapahoe County, 1.27 mi ESE of Bow Mar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -105.030

Hail, Arapahoe

When
June 22, 2:25 PM MST
Where
Arapahoe County, 5.57 mi NW of Aurora Cherry Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.690, -104.870

Thunderstorm Wind, Douglas

When
June 22, 2:30 PM MST
Where
Douglas County, 2.75 mi WNW of Highlands Ranch
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.560, -105.020

Hail, Arapahoe

When
June 22, 2:33 PM MST
Where
Arapahoe County, 2.62 mi SW of Littleton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.590, -105.030

Hail, Arapahoe

When
June 22, 2:33 PM MST
Where
Arapahoe County, 3.45 mi S of Bow Mar
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -105.050

Hail, Douglas

When
June 22, 2:38 PM MST
Where
Douglas County, 4.27 mi ENE of Sedalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.460, -104.900

Thunderstorm Wind, Douglas

When
June 22, 2:44 PM MST
Where
Douglas County, 3 mi ESE of Highlands Ranch
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.530, -104.920

Several trees were uprooted and tree limbs broken.

Thunderstorm Wind, Douglas

When
June 22, 2:52 PM MST
Where
Douglas County, 2.97 mi SE of Highlands Ranch
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.520, -104.930

Hail, Douglas

When
June 22, 2:55 PM MST
Where
Douglas County, Highlands Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

Hail, Douglas

When
June 22, 2:56 PM MST
Where
Douglas County, 0.53 mi W of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -104.780

Hail, Douglas

When
June 22, 2:57 PM MST
Where
Douglas County, 1.48 mi SSW of Parker
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.780

Hail, Douglas

When
June 22, 3:00 PM MST
Where
Douglas County, 4.27 mi ENE of Sedalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.460, -104.900

Hail, Arapahoe

When
June 22, 3:05 PM MST
Where
Arapahoe County, 4.64 mi SE of Smoky Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.730

Hail, Douglas

When
June 22, 3:06 PM MST
Where
Douglas County, 3 mi ESE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.720

Hail, Douglas

When
June 22, 3:15 PM MST
Where
Douglas County, 2.76 mi ESE of The Pinery
Measured
1.25 in hail
Reported by
Public
Coordinates
39.440, -104.680

Hail, Douglas

When
June 22, 3:16 PM MST
Where
Douglas County, 2.25 mi ENE of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.710

Hail, Douglas

When
June 22, 3:35 PM MST
Where
Douglas County, 7.55 mi SE of Castlewood Canyon State Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -104.680

Hail, Elbert

When
June 22, 3:37 PM MST
Where
Elbert County, 3.01 mi ENE of Elizabeth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -104.550

Hail, Elbert

When
June 22, 4:06 PM MST
Where
Elbert County, 0.54 mi W of Elbert
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -104.540

Hail, Elbert

When
June 22, 4:08 PM MST
Where
Elbert County, 0.87 mi SW of Elbert
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.210, -104.540

Hail, Elbert

When
June 22, 4:13 PM MST
Where
Elbert County, 0.54 mi W of Elbert
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.540

Hail, Jefferson

When
June 22, 7:30 PM MST
Where
Jefferson County, 1.74 mi ENE of Aspen Park
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -105.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108991, 1108828, 1108984, 1108829, 1108979, 1108830, 1108831, 1108836, 1108832, 1108981, 1108833, 1108837, 1108835, 1108838, 1108839, 1108834, 1108840, 1108841, 1108842, 1108843, 1108971, 1108980, 1108967, 1109048, 1108844, 1108966, 1108975, 1108965, 1108968, 1108846, 1108990, 1108974, 1108985, 1108973, 1108982, 1108845, 1108970, 1108972, 1108983, 1108986, and more.